MAUDE Adverse Event Report: ACCLARENT, INC. INSPIRA AIR; BRONCHOSCOPE ACCESSORY

ACCLARENT, INC. INSPIRA AIR; BRONCHOSCOPE ACCESSORY
Catalog Number BC1640A
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Airway Obstruction (1699)
Date of Event 09/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient age, sex, weight, race, and ethnicity were not provided.Section e.1: the initial reporter email address was not available / reported.Section h.3: the device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.A review of manufacturing documentation associated with this lot (b)(4) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.This adverse event requires medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it meets us fda reporting criteria under 21 cfr 803 with a classification of ¿serious injury.¿ the file will be re-reviewed if additional information is received at a later date.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by acclarent, or its employees that the report constitutes an admission that the product, acclarent, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during a primary airway procedure targeting an upper-airway stenosis (airway stenosis above the trachea), the 16mm x 40mm inspira air balloon dilation system (bc1640a / (b)(4) ruptured and a piece of it ended up in the right bronchus.The physician described the event as follows: ¿he had the balloon inflated at 8 atm for one minute when he heard a loud pop and lost pressure.¿ the physician reported that during the attempt to remove the balloon, the balloon snapped off the shaft.Endoscopic visualization showed part of the balloon had migrated to the right main bronchi.The balloon was retrieved using the endoscope.The physician reported that the patient was in stable condition post-procedure.On (b)(6) 2024, additional information was received.Per the information, this was not a pediatric case.The male patient has a severe grade 3 stenosis; he has undergone three prior surgeries for stenosis.The patient was reported to be ¿very ill prior to the case but patient is perfectly good following the balloon rupture.[the rupture] did not cause the patient additional hospital time.¿ there was no trauma or injury to the patient¿s stenosed airway from the ruptured balloon.The inspira air balloon catheter did rupture in the location where the airway is most narrowed; it is not known if the severity / degree of the airway stenosis contributed to the balloon rupturing.The information indicated that the separated piece of the balloon catheter did temporarily obstruct the right main bronchus, but did not result in any issue with the patient¿s respiration.The 16mm x 40mm inspira air balloon dilation system ruptured on its first usage; it ruptured when it was in the place of stenosis.The stylet was locked into place at 13mm prior to the balloon catheter rupture.Per the information, the 12mm x 40mm inspira air balloon dilation system and the 14mm x 40mm inspira air balloon dilation system were inflated to 10 atm and the 16mm x 40mm inspira air balloon dilation system was inflated to 8 atm.The inflation device used was the acclarent balloon inflation device (bid30); the bid30 was locked at 8 atm.The balloon was inflated using sterile saline.The balloon fragment was retrieved through the channel of the olympus bronchoscope via graspers.The reported rupture of the inspira air balloon catheter did result in a ¿significant delay for hours in a very sick patient.¿ (b)(6) 2024: additional information was received from entc.Based on the information, 12x40 and 14x40 inspira balloon catheters were also used during the procedure and they functioned without any issue.It was only the third inspira balloon catheter, the 16mm x 40mm inspira air balloon dilation system burst without any prior inflations.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.The complaint product was returned and received for evaluation and analysis.The investigation is documented below.Investigation summary: a non-sterile 16mm x 40mm inspira air balloon dilation system was received contained in a decontamination pouch.Visual inspection was performed.The shaft of the balloon catheter was separated in three (3) pieces exposing the stainless-steel core wire.The balloon catheter was observed collapsed, scrunched down and filled with a red stained liquid.One kink was observed at 16 cm from the luer hub of the balloon catheter.Microscopic inspection revealed elongation marks on the outer shaft next to the broken portions of the shaft.A review of manufacturing documentation associated with this lot (240416c-pc) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.The issue reported regarding the balloon getting ruptured and separated was confirmed based on the damages found on the returned catheter.These damages could be related to the severe stenosis reported on the patient since according to risk documentation, a balloon rupture and breakage is a potential hazard that can occurred due to an improper selection of balloon and / or stenosis being too tight, resulting in a possible surgical procedure for foreign body removal.Balloon detachment in patient¿s body is a potential risk that can be caused due to the removal of the balloon before being fully deflated.At this time, there is no evidence to support that the issue reported in the complaint is a result of a defect inherently related to the device.As part of the aclarent's quality process, all devices are manufactured, inspected, and released to approved specifications.It should be noted that product failure could be caused by multiple factors.However, instructions for use (ifu) states the following warning/recommendation: ¿ as the balloon is inflating, monitor the diameter, shape, and position of the balloon under endoscopic visualization, inflate the balloon with sterile saline or sterile water until desired results are achieved and do not exceed 8 atm.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Updated sections: b.4, g.3, g.6.H.2, h.3, h.6, and h.11.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 05-nov-2024.A supplemental 3500a report will be submitted once the product investigation has been completed.Updated sections: b.4, d.9, g.3, g.6.H.2, h.3, h.6, and h.11.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
INSPIRA AIR
Common Device Name
BRONCHOSCOPE ACCESSORY
Manufacturer (Section D)
ACCLARENT, INC.
31 technology drive
irvine CA 92618
Manufacturer (Section G)
ACCLARENT, INC.
31 technology drive
irvine CA 92618
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
303552-6892
MDR Report Key20453210
Report Number3005172759-2024-00087
Device Sequence Number7110326
Product Code KTI
UDI-Device Identifier10705031147744
UDI-Public(01)10705031147744(11)240416(17)260416(10)240416CPC
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K110218
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2026
Device Catalogue NumberBC1640A
Device Lot Number240416C-PC
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2024
Supplement Date Received by Manufacturer11/05/2024
11/12/2024
Initial Report FDA Received Date10/15/2024
Supplement Report FDA Received Date11/05/2024
11/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACCLARENT BALLOON INFLATION DEVICE.; ENDOSCOPE (UNSPECIFIED BRAND).; OLYMPUS BRONCHOSCOPE.; STYLET (ACCLARENT).
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexMale